Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 5, NWS Amarillo, TX

May 31, 2022Collingsworth County, Texas

NWS Amarillo, TX issued this tornado warning at May 31, 2022, 5:59 PM CDT for Collingsworth County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2022, 5:59 PM CDT (22:59 UTC)
Expired
May 31, 2022, 6:13 PM CDT
In force
14 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 106 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:29 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3849 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WFUS54 KAMA 312259
TORAMA
TXC087-312345-
/O.NEW.KAMA.TO.W.0005.220531T2259Z-220531T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
559 PM CDT Tue May 31 2022

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southeastern Collingsworth County in the Panhandle of Texas...

* Until 645 PM CDT.
    
* At 559 PM CDT, a tornado producing storm was located over Dodson,
  or 7 miles northwest of Hollis, moving east at 25 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Dodson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3475 10005 3479 10005 3477 10000 3475 10000
TIME...MOT...LOC 2259Z 274DEG 22KT 3476 10001 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Guerrero
1 follow-up statement
354 
WWUS54 KAMA 312313
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
613 PM CDT Tue May 31 2022

TXC087-312323-
/O.CAN.KAMA.TO.W.0005.000000T0000Z-220531T2345Z/
Collingsworth TX-
613 PM CDT Tue May 31 2022

...THE TORNADO WARNING FOR SOUTHEASTERN COLLINGSWORTH COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 3475 10005 3479 10005 3477 10000 3475 10000
TIME...MOT...LOC 2310Z 274DEG 22KT 3475 9991 

$$

Guerrero

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 2:59 PM CDT, 3 hours earlier.

Area forecast discussion, May 31, 2:59 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
259 PM CDT Tue May 31 2022

.SHORT TERM...Today through Tomorrow.
Bottom Line Up Top: Conditions will be favorable for severe
storms along and south of a quasi-stationary front this afternoon
into early this evening. The front is currently setup from near
Morton, TX to Clarendon, TX, to Seiling, OK. Very large hail and
damaging winds are the main threats, with a low tornado threat.
Flash flooding could also occur as some training of storms is
possible along the front. Another round of storm activity is
possible late in the evening and overnight and this would expand
to include most of the Panhandles with scattered coverage. These
storms would pose more of a large hail threat and could linger
into the morning hours Tuesday.

Details: The latest upper level analysis places a shortwave trough
and possible closed low over the central part of the NE/UT state
line. A belt of modest southwesterly winds extends from northern
New Mexico up into southeast Nebraska. At the surface, a cold
front has stalled near Morton to Clarendon to Seiling. Dew points
behind the cold front were in the 40s, but along and ahead of the
front dew points were in the 60 to 65 range.

A cumulus field was already noted within the moist warm sector
near the front. Lift should become sufficient for CI by around
21z, and this is when storms could erupt and quickly become
severe given large MLCAPE of 2000 to 3000 J/kg. Effective shear
early in the convective cycle is modest with values around 35 to
45 knots. This is mostly due to the veering wind profiles. The
stronger southwesterlies aloft remain north of the area. A few
supercells may develop along the front late this afternoon, but
with the mean flow being largely parallel to the front, some
training and clustering of storms is possible (which could lead to
flash flooding given PWATs in the 90th percentile range). Any
supercell that does stay discrete could quickly become capable of
baseball size hail and damaging winds of 70 mph (locally higher).
Storms will likely produce some strong outflow winds given DCAPE
on the order of 1500 J/kg and LCL values around 1500 m.

Clustering storms will likely become outflow dominant, with
additional storms possibly forming on the outflow going into early
evening. The tornado threat does not look as concerning based on
the latest data which keeps low level SRH on the marginal side
and LCLs on the high side. However, going into the evening the low
level jet does increase as surface winds become more easterly
(these easterly winds may be largely due to outflow). The net
effect is to greatly increase hodograph lengths and curvature in
the lowest 3km. If any storms become rooted at the surface, a
tornado threat would exist after dark. However, this seems
unlikely unless the most aggressive model (RAP) verifies with very
large moisture/theta-E advection. Current thinking is that the
RAP is way to high on the near surface moisture due to convective
feedback. If dew points rise to near 70 in the Texas Panhandle
late this evening, then the RAP scenario may unfold. Otherwise,
storms that form overnight behind the front would be elevated and
pose more of a large hail threat. This large hail threat overnight
could be a bit more expansive than currently advertised if
moisture advection is more robust, especially considering the deep
layer shear increases in response to a secondary 500mb jet streak
in the area.

This overnight round of elevated convection could linger into the
morning hours Tuesday, mostly favoring the northern and eastern
half of the combined Panhandles where isentropic lift will be
maximized. Widespread stratus will form overnight along and north
of the front as moisture increases (also helped by rain cooled
air). This could lead to some periods of drizzle as well through
the morning hours. There is some indication that clouds will erode
near the frontal boundary which should remain draped across the
far southeast zones tomorrow afternoon. If this does happen,
destabilization would occur quickly and another round of storms,
possibly severe, could materialize (parameters are expected to be
similar to today's).

Ward

&&

.LONG TERM...Wednesday night through Tuesday.
For Wednesday night, latest model trends continue support the
scenario that the heaviest and most extensive precipitation will
shift southward further downstate as cool surface high pressure
builds into the region. As a result, a decent north to south pop
gradient is expected, ranging from slight chance values across the
OK Panhandle to likely values in the far southeast TX Panhandle.
Mainly light amounts of QPF are foreseen Wednesday night.

For Thursday and Thursday night, some lingering showers are possible
Thursday morning across the southern Texas Panhandle, with slight
chance pops utilized. Thursday afternoon will likely be dry for
all of the OK and TX Panhandles. The next minor upper level shortwave
trof is then anticipated to track into eastern NM and eastern CO
Thursday afternoon, and should assist in the development of showers
and thunderstorms over the higher terrain of eastern NM and eastern
CO late in the afternoon, then move eastward into the forecast area
Thursday night. Chance pops offered by the NBM for this time frame
look plausible and were incorporated into the grids.

A near repeat performance is foreseen later Friday afternoon and
night as yet another minor upper level shortwave trof tracks through
the area from eastern CO and eastern NM. Showers and thunderstorms
should develop over eastern NM and eastern CO Friday afternoon, then
head eastward into the OK and TX Panhandles late Friday afternoon
and night. NBM pops capture this scenario and were utilized.

Dry weather and warmer temperatures are forecast to return to the
area Saturday through Monday as a flat ridge of high pressure
prevails. A weak cold front may impact the region Monday night
into Tuesday with pops across northern zones during this time
period based on the progged upper level pattern.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  68  49  70 /  40  50  50  20
Beaver OK                  56  64  45  72 /  80  60  30   5
Boise City OK              50  60  43  69 /  60  40  20  10
Borger TX                  59  68  50  73 /  60  60  40  20
Boys Ranch TX              58  66  49  72 /  50  40  50  20
Canyon TX                  58  70  49  70 /  40  50  50  20
Clarendon TX               62  72  52  68 /  70  50  60  20
Dalhart TX                 51  61  45  69 /  60  30  30  10
Guymon OK                  54  65  46  74 /  80  40  20  10
Hereford TX                58  71  49  71 /  30  50  50  20
Lipscomb TX                58  65  47  71 /  80  70  40  10
Pampa TX                   58  66  48  70 /  60  60  50  20
Shamrock TX                62  73  51  70 /  70  60  60  20
Wellington TX              64  79  53  71 /  80  60  70  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
Hazardous weather outlook, May 31, 3:26 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
326 PM CDT Tue May 31 2022

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
326 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight across the Oklahoma and
Texas Panhandles. Some storms may become severe over eastern and
southern sections of the area, with large hail and damaging winds
the primary hazards. An isolated tornado is also possible across
the southeast Texas Panhandle. A Severe Thunderstorm Watch is in
effect until 10 PM CDT this evening for the southeast Texas
Panhandle. In addition, the stronger storms will be capable of
producing heavy rainfall, which could result in localized flooding
or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible across the area Wednesday through
Friday. Some storms Wednesday afternoon and evening may become
severe across eastern and southern sections of the Oklahoma and
Texas Panhandles, with large hail and damaging winds the primary
hazards. In addition, the stronger storms will be capable of
producing heavy rainfall, which could result in localized
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation will likely be needed through this
evening.

02

In the hours before

Special weather statement, May 31, 3:45 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
345 PM CDT Tue May 31 2022

TXZ020-312130-
Collingsworth TX-
345 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of central
Collingsworth County through 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Quail, or 6 miles west of Wellington, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellington, Lutie, Samnorwood and Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3476 10038 3491 10046 3518 10020 3518 10000
      3486 10000
TIME...MOT...LOC 2045Z 237DEG 27KT 3487 10032

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Guerrero
Special weather statement, May 31, 4:11 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Tue May 31 2022

TXZ019-020-312145-
Donley TX-Collingsworth TX-
411 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of southwestern
Collingsworth and southeastern Donley Counties through 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Memphis, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hedley and Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3479 10075 3504 10048 3475 10031 3475 10073
TIME...MOT...LOC 2110Z 241DEG 14KT 3473 10062

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Guerrero
Local storm report, May 31, 4:24 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             5 N WELLINGTON          34.93N 100.21W
05/31/2022  M2.00 INCH       COLLINGSWORTH      TX   STORM CHASER

            REPORT VIA SOCIAL MEDIA WITH PICTURE.

&&

BRM
Local storm report, May 31, 5:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             1 SSW SHAMROCK          35.21N 100.25W
05/31/2022  M0.88 INCH       WHEELER            TX   TRAINED SPOTTER

&&

BRM
Local storm report, May 31, 5:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     6 SE WELLINGTON         34.79N 100.15W
05/31/2022  M65 MPH          COLLINGSWORTH      TX   MESONET

            WEST TEXAS MESONET 6 SE WELLINGTON.

&&

BRM
Local storm report, May 31, 5:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             SHAMROCK                35.22N 100.25W
05/31/2022  E1.00 INCH       WHEELER            TX   TRAINED SPOTTER

&&

BRM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:45 PM CDTSpecial Weather StatementAMACollingsworth45 min
May 31, 4:07 PM CDTSevere Thunderstorm WarningAMACollingsworth53 min
May 31, 4:11 PM CDTSpecial Weather StatementAMACollingsworth34 min
May 31, 4:20 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley55 min
May 31, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACollingsworth, Donley, Wheeler77 min
May 31, 6:09 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler30 min
May 31, 6:25 PM CDTAreal Flood AdvisoryAMACollingsworth, Donley2 hr
May 31, 6:30 PM CDTSpecial Weather StatementAMACollingsworth30 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.